Alert archive / Tennessee / Flash Flood Warnings in 2006

Flash Flood Warning 15, NWS Nashville, TN

May 28, 2006Putnam County, Tennessee

NWS Nashville, TN issued this flash flood warning at May 28, 2006, 3:24 PM CDT for Putnam County, Tennessee. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2006, 3:24 PM CDT (20:24 UTC)
Expired
May 28, 2006, 5:30 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Putnam County, TN

The radar

The Nashville radar (KOHX), 95 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 3:45 PM CDTFLASH FLOODCookeville, TNSEVERAL STREETS FLOODED IN COOKEVILLE. RESCUE SQUAD CALLED TO EXTRACT PEOPLE FROM FLOODED VEHICLES NEAR COOKEVILLE MALL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1241 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 282025
FFWOHX
TNC141-282230-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
324 PM CDT SUN MAY 28 2006

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL PUTNAM COUNTY IN TENNESSEE
  THIS INCLUDES THE CITY OF COOKEVILLE

* UNTIL 530 PM CDT

* AT 320 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE COOKEVILLE AND ALGOOD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3605 8561 3605 8538 3624 8538 3624 8561

$$

JLM
1 follow-up statement
000 
WGUS74 KOHX 282139
FFSOHX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
437 PM CDT SUN MAY 28 2006

TNC141-282230-
PUTNAM TN-
437 PM CDT SUN MAY 28 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
CENTRAL PUTNAM COUNTY...

AT 435 PM CDT...RAINFALL HAS TAPERED OFF SIGNIFICANTLY IN PUTNAM
COUNTY. HOWEVER...LOCAL LAW ENFORCEMENT OFFICIALS REPORT THAT SERVERAL
ROADS AND STREETS IN THE COOKEVILLE AREA ARE STILL FLOODED

LOCATIONS IN THE WARNING INCLUDE COOKEVILLE AND ALGOOD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3605 8561 3605 8538 3624 8538 3624 8561

$$

JLM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:20 PM CDT, 4 minutes earlier.

Area forecast discussion, May 28, 3:20 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
320 PM CDT SUN MAY 28 2006

.DISCUSSION...
A HIGH PRESSURE SYSTEM LOCATED NEAR NEW ENGLAND HAS CREATED A
LARGE HIGH PRESSURE RIDGE OVER THE EASTERN US REACHING INTO THE MID
STATE REGION. IN THE CENTRAL PLAINS STATES AN APPROACHING LOW
PRESSURE SYSTEM ALONG WITH THE RIDGE WAS BRINGING GULF MOISTURE...
SOUTHERLY WINDS...INTO THE MID STATE. THIS AFTERNOON THE ETA/GFS
MODELS HAVE THE PW WATER FOR BNA INCREASING TO 1.7 OR HIGHER. SEVERAL
THUNDERSTORMS TODAY PRODUCED HAIL ALONG WITH SOME LOCALIZE FLOODING.
THE 700 MB STEERING WINDS WERE LIGHT AND STORMS TODAY WERE SLOW
MOVERS WITH ISOLATED AREAS RECEIVING BETWEEN 1 TO 2 INCHES OF RAIN.
AS SOON AS WE LOSE THE HEATING EXPECT THE MID STATE TO BECOME MOSTLY
DRY TONIGHT.  THROUGH WEDNESDAY WITH THE MOISTURE AND HOT
TEMPERATURES OVER THE CWA...EXPECT ISOLATED TO SCATTERED SUMMER TIME
POPS EVERY AFTERNOON AND EARLY EVENING.  THURSDAY AS THE RIDGE BREAKS
DOWN AS THE APPROACHING FRONTAL BOUNDARY MOVES INTO THE CWA WILL
INCREASING THE POPS OVER THE CWA THROUGH FRIDAY MORNING. THE DRYER
AIR BEING ADVECTED INTO THE CWA BEHIND THE FRONTAL BOUNDARY WILL
BRING DRIER WEATHER TO THE REGION FRIDAY THROUGH THE WEEKEND.
TEMPERATURES WILL STAY ABOVE CLIMATOLOGY VALUES UNTIL NEXT WEEKEND AS
THE MODELS WERE PRETTY MUCH IN AGREEMENT WITH TEMPERATURES STAYING 5
TO 10 DEGREES ABOVE CLIMATOLOGY VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    91  71  91  69 /  30  20  30  20
CLARKSVILLE  91  70  90  68 /  30  20  30  20
CROSSVILLE   87  65  85  65 /  20  20  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31

In the hours before

Special weather statement, May 28, 11:44 AM CDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1144 AM CDT SUN MAY 28 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-281900-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
1144 AM CDT SUN MAY 28 2006

SEVERAL STRONG THUNDERSTORMS HAVE FORMED OVER THE MIDSTATE.
STRONG STORMS ARE NOTED IN CENTRAL MIDDLE TENNESSEE AND
ALONG THE LOWER CUMBERLAND PLATEAU. DUE TO THEIR SLOW
MOVEMENT...THESE STORMS WILL LIKELY PRODUCE LOCALLY HEAVY RAINFALL
RESULTING IN PONDING AND POSSIBLE HYDROPLANING ON AREA ROADWAYS.
STORMS WILL ALSO CONTAIN FREQUENT LIGHTNING...GUSTY WINDS AND
POSSIBLY SMALL HAIL. IF ANY OF THESE STORMS MOVE INTO YOUR AREA...
OUTSIDE ACTIVITIES SHOULD BE CURTAILED UNTIL THE STORM PASSES.

JLM
Local storm report, May 28, 1:00 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
100 PM CDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND DMG     9 SE NASHVILLE          36.08N 86.67W
05/28/2006                   DAVIDSON           TN   TRAINED SPOTTER

            TREES BLOWN DOWN NEAR INTERSECTION OF ANTIOCH PIKE AND
            MURFREESBORO ROAD

&&

JLM
Local storm report, May 28, 1:59 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
159 PM CDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             7 N MANCHESTER          35.57N 86.08W
05/28/2006  E1.75 INCH       COFFEE             TN   PUBLIC

            GOLFBALL SIZE HAIL REPORTED ON HWY 53 NORTH OF MANCHESTER

&&

JLM
Local storm report, May 28, 3:14 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
314 PM CDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     TSTM WND DMG     COOKEVILLE              36.16N 85.51W
05/28/2006                   PUTNAM             TN   LAW ENFORCEMENT

            TREES BLOWN DOWN ON HWY 70 IN COOKEVILLE

&&

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 11:51 AM CDTSevere Thunderstorm WarningOHXSumner24 min
May 28, 12:08 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford37 min
May 28, 12:18 PM CDTSevere Thunderstorm WarningOHXSumner27 min
May 28, 12:31 PM CDTFlash Flood WarningOHXGrundy3 hr
May 28, 1:05 PM CDTSevere Thunderstorm WarningOHXRutherford25 min
May 28, 1:16 PM CDTSevere Thunderstorm WarningOHXCoffee29 min
May 28, 1:25 PM CDTSevere Thunderstorm WarningOHXDeKalb, Wilson35 min
May 28, 1:32 PM CDTSevere Thunderstorm WarningOHXRobertson28 min
May 28, 2:04 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson26 min
May 28, 2:51 PM CDTSevere Thunderstorm WarningOHXPutnam24 min
May 28, 3:09 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall27 min
May 28, 3:20 PM CDTSevere Thunderstorm WarningOHXCheatham25 min

Nearby

Flash Flood Warnings in Tennessee, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.